Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 161, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 25, 2016, 7:11 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 25, 2016, 7:11 PM CDT (00:11 UTC)
- Expired
- Oct 25, 2016, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Emmet County, IA, Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 170 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 7:27 PM CDT | HAIL 0.75 | Swea City, IA | TRAINED SPOTTER MEASURED PENNY TO DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665
WUUS53 KDMX 260011
SVRDMX
IAC063-109-260100-
/O.NEW.KDMX.SV.W.0161.161026T0011Z-161026T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT TUE OCT 25 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN EMMET COUNTY IN NORTHWESTERN IOWA...
NORTHWESTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 800 PM CDT.
* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
IOWA LAKE...OR 18 MILES NORTHEAST OF EMMETSBURG...MOVING NORTHEAST
AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ARMSTRONG...SWEA CITY AND LEDYARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .
&&
LAT...LON 4341 9407 4327 9448 4337 9453 4350 9435
4350 9423
TIME...MOT...LOC 0010Z 241DEG 21KT 4333 9446
HAIL...1.00IN
WIND...<50MPH
$$
BOKSA2 follow-up statements
086
WWUS53 KDMX 260032
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CDT TUE OCT 25 2016
IAC063-260040-
/O.CAN.KDMX.SV.W.0161.000000T0000Z-161026T0100Z/
EMMET IA-
732 PM CDT TUE OCT 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4334 9435 4340 9440 4350 9424 4350 9423
4341 9407
TIME...MOT...LOC 0030Z 241DEG 21KT 4339 9432
$$
IAC109-260100-
/O.CON.KDMX.SV.W.0161.000000T0000Z-161026T0100Z/
KOSSUTH IA-
732 PM CDT TUE OCT 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN KOSSUTH COUNTY...
AT 730 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF IOWA LAKE...OR 18 MILES SOUTHEAST OF FAIRMONT...MOVING NORTHEAST
AT 30 MPH. THE STORM HAS CURRENTLY WEAKENED BUT STILL HAS THE
POTENTIAL TO RE-INTENSIFY AND PRODUCE QUARTER SIZE HAIL.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
SWEA CITY AND LEDYARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4334 9435 4340 9440 4350 9424 4350 9423
4341 9407
TIME...MOT...LOC 0030Z 241DEG 21KT 4339 9432
HAIL...1.00IN
WIND...<50MPH
$$
BOKSA790
WWUS53 KDMX 260053
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT TUE OCT 25 2016
IAC109-260103-
/O.EXP.KDMX.SV.W.0161.000000T0000Z-161026T0100Z/
KOSSUTH IA-
753 PM CDT TUE OCT 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KOSSUTH COUNTY
WILL EXPIRE AT 800 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 4334 9435 4340 9440 4350 9424 4350 9423
4341 9407
TIME...MOT...LOC 0053Z 241DEG 21KT 4345 9417
$$
BOKSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 6:42 PM CDT, 29 minutes earlier.
Area forecast discussion, Oct 25, 6:42 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 642 PM CDT Tue Oct 25 2016 .SHORT TERM.../This evening through Wednesday/ Issued at 343 PM CDT Tue Oct 25 2016 Surface boundary has remained south of Iowa this afternoon with strong southeast flow across the state. Main push of moisture has been near 850mb where a few isolated showers have occurred in far south central Iowa. Otherwise, band of frontogenetically forced showers in far northeast Iowa has remained to the north of the forecast area this afternoon with most locations staying dry. Overall, progression of this system has slowed and overall evolution of precipitation into tonight has been backed up about 3-5 hours across the forecast area. Of concern this evening, first area would be the far southeast into east central portions where theta-e advection may produce a few isolated showers this evening. This should move east out of the CWA by mid to late evening. Second concern is the rapidly increasing mid level forcing in northern Iowa with approaching shortwave. Anticipate showers and storms to develop by mid to late evening in northwest Iowa back into eastern Nebraska. This area of precipitation will move east through the night into central Iowa as system progresses through the state. Instability may be sufficient for a few strong storms later this evening in the west where some small hail may be produced. The other threat for this system will be some heavier rainfall which will be possible across northern Iowa during the night. However, recent dryness should limit overall flooding potential. Temperatures will remain relatively warm overnight with cloudy skies and southerly flow for a good portion of the night. .LONG TERM.../Wednesday night through Tuesday/ Issued at 343 PM CDT Tue Oct 25 2016 The main forecast concern over the extended was focused on temperatures and winds Thursday night into Saturday as the majority of the period looks to remain dry. Leaned closer to the warmer ECMWF late in the week into the weekend. Wednesday into Thursday...precipitation looks to be ending during the morning hours Wednesday and even a bit quicker than previously expected. Have dry conditions by 18z Wednesday with pops lingering east of Interstate 35. Behind the trough, weak CAA develops tomorrow afternoon resulting in a chilly time frame. Nudged up wind speeds as the surface pressure gradient remains fairly tight through 00z Thursday. Wednesday night will be the coldest night of the extended as the surface high moves in over the state towards Thursday morning. Some lingering cloud cover looks to get trapped under the inversion across the central to northern portions of the forecast area which should hold temperatures from dropping off too drastically. However, with the light winds and strong subsidence over the state, and if cloud deck does clear out, the current minimum temperature forecast is likely at least 10 degrees too warm. Lowered the minimum temperatures a 2-3 degrees across the CWA Thursday morning. Thursday night through Saturday...WAA develops overnight Thursday night into Friday morning and likely to see a non-diurnal temperature trend during the overnight hours. Raised minimum temperatures a few degrees as temperatures look to warm overnight. WAA continues to increase throughout the day Friday with the strong mixing developing during the afternoon. Deep mixing to around 900mb (and possibly higher) with winds atop the mixed layer ranging from 35 to 45 knots by 21z Friday. Raised wind speeds and gusts Friday afternoon and with the strong mixing, raised maximum temperatures across central Iowa roughly 3-4 degrees. Both the ECMWF and GFS have warmed to the upper 70s to around 80. Also with the strong mixing, the current dew points forecast is likely slightly too high and might need to be addressed in a future forecast package. That being said, with the dry air mass, strong winds, and much of the vegetation becoming dormant, fire weather concerns certainly exists. By Saturday, the next frontal boundary looks to be delayed slightly, at least across southern Iowa until the evening. Thus, raised maximum temperatures slightly across the southern half of the state. The precipitation chances remain over far northern Iowa into Minnesota Saturday night. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 642 PM CDT Tue Oct 25 2016 Thunderstorms are breaking out along an instability axis lifting through eastern TAF locations through 02-03Z. The main precip will come later as a surface low lifts across the state. Cigs will drop to MVFR in thunderstorms then a brief period of IFR before improving Wednesday late morning into the afternoon. Vsbys will at times go MVFR but local IFR conditions in heavier rain and/or fog is possible as well. Strong southerly surface winds will become NW as the low passes and pulls a cold front through the TAF sites. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...FAB
Hazardous weather outlook, Oct 25, 3:56 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT TUE OCT 25 2016 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-261100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 356 PM CDT TUE OCT 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STRONG STORMS ARE POSSIBLE LATER THIS EVENING WITH MARGINALLY SEVERE HAIL. LOCALIZED HEAVY RAIN ALSO REMAINS POSSIBLE IN NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-261100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 356 PM CDT TUE OCT 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED LATER TONIGHT. HOWEVER, SOME LOCALIZED HEAVY RAIN REMAINS POSSIBLE ACROSS NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 25, 7:02 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT TUE OCT 25 2016
IAZ004>006-260100-
KOSSUTH IA-WINNEBAGO IA-EMMET IA-
702 PM CDT TUE OCT 25 2016
...A STRONG THUNDERSTORM IS MOVING ACROSS FAR NORTHERN IOWA...
AT 701 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF SWAN LAKE...OR 17 MILES NORTHEAST OF
EMMETSBURG...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARMSTRONG...BUFFALO CENTER...BANCROFT...SWEA CITY...RINGSTED...
LAKOTA...RAKE AND LEDYARD.
LAT...LON 4350 9392 4336 9381 4325 9444 4325 9453
4332 9462 4350 9427
TIME...MOT...LOC 0001Z 246DEG 27KT 4331 9447
BOKSAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 7:02 PM CDT | Special Weather Statement | DMX | Kossuth | 58 min |
| Oct 25, 7:52 PM CDT | Special Weather Statement | DMX | Franklin | 53 min |
| Oct 25, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.